Illicit Drug Exposure Average Cost

From 389 quotes ranging from $800 - 6,000

Average Cost

$2,000

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Illicit Drug Exposure?

Accidental ingestion often occurs in the home, when recreational or prescription drugs are left unattended. Sometimes, all it takes is a sniff for a dog to become intoxicated. In addition, many illicit drugs are often mixed with other substances, making diagnosis and treatment even more difficult. While any ingested drug should be an emergency, this guide will focus on the main illicit drugs, including cocaine, amphetamines, opiates, hallucinogenic drugs and marijuana.

Illicit drug exposure in dogs refers to the accidental, or sometimes intentional, ingestion or inhalation of illicit drugs. These drugs are toxic, causing a range of symptoms from confusion to cardiac arrest, and all exposures are treated as an emergency. Call the pet poison hotline and seek veterinary care immediately if your dog has ingested any drugs.

Book First Walk Free!

Symptoms of Illicit Drug Exposure in Dogs

There are many symptoms associated with illicit drug toxicity, some specific to the drug involved. These can include:

Cocaine

  • Hyperactivity
  • Lack of coordination
  • Shaking
  • Panting
  • Nervousness
  • Agitated state
  • Rapid heartbeat
  • Elevated blood pressure
  • Fever
  • Seizures
  • Twitches and tremors
  • Hyperthermia
  • Metabolic abnormalities
  • Cardiac arrest
  • Elevated body temperature

Amphetamines

  • Hyperactivity
  • Aggression
  • Agitation
  • Salivation
  • Lack of coordination
  • Vocalization
  • Depression
  • Fever
  • High blood pressure
  • Increased heartbeat
  • Dilated pupils
  • Weakness
  • Head bobbing
  • Circling
  • Change in heartrate 
  • Bloody diarrhea
  • Tremors
  • Seizures
  • Respiratory failure
  • Hyperthermia, increased body temperature
  • Death

Marijuana

  • Vomiting
  • Salivation
  • Diarrhea
  • Depression
  • Disorientation
  • Vocalization
  • Glassy-eyed appearance
  • Dilated pupils
  • Agitation
  • Excitement
  • Lack of coordination
  • Low body temperature
  • Drooling excessively
  • Slowed heart rate
  • Weakness
  • Hypothermia
  • Loss of urination control
  • Seizures
  • Tremors
  • Coma

Opiates

  • Vomiting 
  • Diarrhea
  • Constipation
  • Salivation
  • Drowsiness
  • Lack of coordination
  • Neurologic depression
  • Aggressive behavior
  • Nervous system depression
  • Constricted pupils
  • Depressed breathing
  • Low blood pressure
  • Unconsciousnes
  •  Seizures
  • Respiratory depression
  • Cardiac depression
  • Death

Hallucinogens

  • Disorientation
  • Stumbling
  • Loss of coordination
  • Excitation
  • Bizarre activity or movements
  • Altered mental state
  • Dilated pupils
  • Vocalization
  • Depression

Types

Some of the most common types of illicit drugs that dogs are commonly exposed to are:

Cocaine and Crack - From leaves of the coca plant, these drugs are neurological stimulators, affecting a dog’s heart, brain, and nervous system. Only a small dose is needed to poison a dog, sometimes just a sniff. All exposure is considered an emergency. Prolonged symptoms may point to organ damage.

Amphetamines and similar drugs - This group, including crystal meth, speed, uppers, and MDMA, stimulates the central nervous and cardiovascular systems. Most commonly ingested as prescription medications, these stimulants can vary in the range of toxicity. MDMA, or “Ecstasy”, can cause symptoms within 45 minutes.

Marijuana - Culled from the hemp plant, marijuana is often ingested inside baked goods. Symptoms can appear within 5 to 60 minutes, and can last up to 3 days, depending on the amount and whether it was inhaled as smoke or eaten.

Opiates – These are drugs, such as morphine or those that have morphine like actions, and can be natural or synthetic. Only a small amount is needed for toxicity to occur.

Hallucinogens – These include LSD, psilocybin mushrooms, and mescaline. Signs can last for 8 hours or longer.

Causes of Illicit Drug Exposure in Dogs

The main cause of illicit drug exposure in dogs is the ingestion or inhalation of illicit drugs which will cause a myriad of dangerous effects. Illicit drugs can cause your pet to suffer experiences such as harmful changes in the central nervous system, organ damage, behavioral alterations, and even death.

Diagnosis of Illicit Drug Exposure in Dogs

Diagnosis can be difficult if the owner is unwilling to provide an accurate history of drug exposure, and the signs can be varied and confusing. Give your veterinarian any and all information about what drug your dog was exposed to, how much was ingested, and the time between ingestion and symptom appearance so that the appropriate treatment can be given. 

If it is unknown, over the counter human urine tests can be used to check for levels of many illicit drugs. Other tests can include a hospital urine test, bloodwork, analysis of the stomach contents, X-rays, immunochromatographic screening tests, and gas chromatography/mass spectrometry analysis.

Treatment of Illicit Drug Exposure in Dogs

Treatment will be specific to the type of drug toxicity your dog has incurred, and will usually include elimination of the drug from your dog’s system, treating the symptoms themselves, and supportive care.

Cocaine

Your dog will be stabilized before any treatment begins. Vomiting is only induced if symptoms are absent and intoxication was recent. Activated charcoal may be used, sometimes with another medication, to eliminate excess amounts of the drug from the bowels. Stomach flushing may also be performed. Heart rate and rhythm, body temperature and blood pressure are carefully monitored. Treatment then focuses on the cardiac and neurological systems, using drugs such as anticonvulsants, tranquilizers, barbiturates, sodium bicarbonate, and beta-blockers. Fluids and electrolytes are administered as needed, and your dog is treated and monitored until all symptoms are gone.

Amphetamines

Inducing vomiting is not recommended due to risk of neurological stimulation and seizures. Gastric lavage and activated charcoal can be administered soon after ingestion. Treatment then focuses on symptoms and provides supportive care, using tranquilizers, anticonvulsants, fluid and electrolyte therapy, and heparin therapy for hemostatic abnormalities. Treatments and monitoring are continued till symptoms are cleared.

Marijuana

Vomiting is induced in recent exposure cases presenting no signs, or multiple activated charcoal administrations can be used. Diazepam may be given to control seizures, while comatose dogs are given fluids and treatment for low body temperature. Vital signs are monitored and treated as needed for up to 3 days.

Opiates

Vomiting is not induced due to central nervous system symptoms. Gastric lavage may be used. Naloxone can reverse signs, and may be re-dosed every 30 to 90 minutes as needed. Diazepam can help control seizures. A ventilator may be used for depressed breathing. Vital signs are monitored, including body temperature which can drop to dangerous levels.

Hallucinogens 

Treatment is mainly symptomatic and supportive. Vomiting should not be induced due to a risk of seizure or aspiration. Sedation is generally given, and the dog is confined to a dark and quiet room, with considerably reduced stimuli. Vitals may be monitored, watching carefully for elevated body temperatures and rhabdomyolysis, a muscle condition.

Recovery of Illicit Drug Exposure in Dogs

Successful recovery from illicit drug exposure is dependent on many factors, such as the size of your dog, type of drug ingested, the amount of drug ingested, and how quickly treatment can begin. While some types of drugs are milder and death is uncommon, such as marijuana and hallucinogens, other drugs do carry more serious risks. Opiates can cause secondary organ damage that can be permanent, and they and other drugs can progress to seizures, breathing problems, coma, and death.

If your dog becomes exposed to illicit drugs, do not wait for signs to appear, but seek medical attention right away. Keep your dog safe by keeping all drugs out of reach.

Illicit Drug Exposure Questions and Advice from Veterinary Professionals

Karma
Pit bull
7 Months
Mild condition
0 found helpful
Mild condition

Has Symptoms

Hyperactive and Pupils big Panting

7 month pit bull ate meth maybe 1/2-1 gram. Not sure. Wasn’t mine. Now she’s just really hyper. Ate some ham lunch meat and milk and water. Can I give Ativan or will it help.

Dr. Michele King, DVM
Dr. Michele King, DVM
1051 Recommendations
Karma should be seen by a veterinarian right away for that intoxication. She may need medications or supportive care to help with any toxic effects. Giving more human medications may make things worse for her. I hope that she is okay.

Add a comment to Karma's experience

Was this experience helpful?